Non-steroidal anti-inflammatory drug-induced diaphragm disease: an uncommon cause of small bowel obstruction

Marielle Coolsen, S.J. Leedham, R.J. Guy

Research output: Contribution to journalArticleAcademicpeer-review

Abstract

Surgeons frequently deal with small bowel obstruction. However, small bowel obstruction caused by non-steroidal anti-inflammatory drug ( NSAID)-induced diaphragm disease is very rare. The diagnosis is challenging, as symptoms are often non-specific and radiological studies remain inconclusive. We present a case of a 63-year-old man who, after an extensive diagnostic work-up and small bowel resection for obstructive symptoms, was finally diagnosed with NSAID-induced diaphragm disease as confirmed by histology. An unusual aspect of this case is that the patient stopped using NSAIDs after he was diagnosed with a gastric ulcer 2 years previously. This suggests that NSAID-induced diaphragms of the small bowel take some time to develop and underlines the importance of careful history taking.

Original languageEnglish
Pages (from-to)e189-e191
Number of pages3
JournalAnnals of the Royal College of Surgeons of England
Volume98
Issue number8
DOIs
Publication statusPublished - Nov 2016

Keywords

  • NSAID
  • Capsule endoscopy
  • Abdominal pain
  • Intestinal obstruction

Cite this